A patient with cirrhosis becomes confused, with a flapping tremor after a gastrointestinal bleed. What is the first-line treatment for hepatic encephalopathy?
Answer and explanation
Correct answer: C. Lactulose, with treatment of the precipitant
- Step 1: Hepatic encephalopathy comes from ammonia and other gut toxins reaching the brain, and bleeding adds a protein load in the gut. Step 2. Lactulose reduces ammonia absorption and promotes bowel clearance, with rifaximin added for recurrence. Answer: Lactulose, with treatment of the precipitant. Why not the others: Benzodiazepines can precipitate or worsen encephalopathy. Protein restriction is not advised for long, but loading protein is not treatment. Neomycin is not a sedative and is not preferred.
Practise more Gastroenterology and hepatology.
Free questions with an explanation for every one, and full timed UKMLA Applied Knowledge Test (MSRA-style single best answer) mock tests.
More Gastroenterology and hepatology questions
- Which test is first-line to screen for coeliac disease in an adult who is still eating gluten?
- A 24-year-old has bloody diarrhoea with continuous inflammation from the rectum proximally, crypt abscesses on biopsy and no perianal diseas…
- A man has epigastric pain radiating to the back and vomiting after a heavy night of drinking. According to the usual diagnostic criteria, wh…
- A 68-year-old has right upper quadrant pain, fever and jaundice, and is hypotensive and confused. Gallstones are seen on ultrasound with a d…
- A patient's hepatitis B serology shows HBsAg negative, anti-HBc negative and anti-HBs positive. What is the correct interpretation?
- A patient with ascites and abdominal pain has an ascitic fluid neutrophil count above 250 cells per mm3. What is the diagnosis and treatment…